Florida, 2022

Damaging Winds and Heavy Rain in Florida, August 17, 2022

August 17, 2022 · NWS JAX · 10 events in 4 counties and zones

A front was stalled near the FL-GA state line. SW steering flow pushed a stronger west coast sea breeze front inland through the day, with further enhancement as the sea breezes merged near the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A front was stalled near the FL-GA state line. SW steering flow pushed a stronger west coast sea breeze front inland through the day, with further enhancement as the sea breezes merged near the St. Johns River basin in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 17, 12:52 PM EST, 53 minutes earlier.

Area forecast discussion, Aug 17, 12:52 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
152 PM EDT Wed Aug 17 2022

...New AVIATION...

Showers and thunderstorms will develop along the Atlantic sea
breeze boundary to the east of I-95 and also along the FL/GA
border towards 20Z, with activity then pushing southeastward and
increasing in coverage and intensity as it approaches the
the Duval County terminals and then SGJ. Another round of
thunderstorms will develop over inland southeast GA and will push
southeastward towards SSI after 21Z. We included TEMPO groups at
these terminals for gusty winds and MVFR visibilities during
heavier downpours, mostly in the 21Z - 02Z time frame. Confidence
was only high enough for vicinity coverage at GNV through this
evening. VFR conditions should then prevail at the regional
terminals by 04Z Thursday, with periods of MVFR or lower
visibilities expected to develop at VQQ towards 06Z. The Atlantic
and Gulf coast sea breezes will push inland this afternoon.
Easterly surface winds at the SGJ and SSI coastal terminals will
increase to 10-15 knots by 20Z. Westerly surface winds will
increase to around 10 knots at GNV by 20Z. Surface winds at the
Duval County terminals will shift to easterly by 21Z, with speeds
increasing to around 10 knots. Surface winds will diminish at the
regional terminals by 04Z. Southwesterly surface winds will
develop by 13Z Thursday, with speeds increasing to around 5 knots
at the inland terminals by 14Z and around 10 knots at the coastal
terminals.

.UPDATE...
Issued at 1133 AM EDT Wed Aug 17 2022

Late morning surface analysis depicts a stationary frontal
boundary positioned along the FL/GA border, with weak low pressure
(1009 millibars) situated along this boundary off the Carolina
coast, which was moving northeastward. A weak pressure pattern
otherwise prevails across the southeastern states.
Aloft...troughing is cutoff over the Mid-Atlantic states and New
England, with ridging aloft positioned over Texas. This weather
pattern was creating deep west-northwesterly flow aloft across the
southeastern states, with shortwave energy embedded within this
flow progressing across inland southeast GA and upstream over the
Ozarks and lower Mississippi Valley. The shortwave progressing
across southeast GA has kicked off morning convection along the
Interstate 4 corridor in central FL, while earlier fog and low
stratus over western portions of the Suwannee Valley was lifting.
A typically warm and humid air mass prevails to the south of the
front across northeast and north central FL, where temperatures
were riding through the mid and upper 80s as of 15Z, and dewpoints
in the 75-80 degree range were creating heat index values of
95-100 degrees. Latest GOES-East derived Total Precipitable Water
imagery shows PWAT values around 2 inches for locations south of
I-10. A slightly drier air mass prevails across southeast GA,
where dewpoints were generally in the lower 70s, and temperatures
were climbing through the low and middle 80s. PWAT values along
and north of I-10 were generally n the 1.6 - 1.8 inch range late
this morning.

The weak pressure pattern in place was already allowing the
Atlantic sea breeze to develop at coastal locations, and widely
scattered convection will likely develop along this boundary early
this afternoon as it slowly progresses inland. Outflow boundaries
pushing northward from convection across central FL may also spark
widely scattered convection across north central FL by the early
to mid-afternoon hours. Mesoscale boundary collisions originating
from these two convective initiation areas should then result in
increasing coverage and intensity of convection for locations east
of the U.S. Highway 301 corridor by the late afternoon and evening
hours, with upstream shortwave energy likely also sparking at
least scattered convection for locations west of the U.S.-301
corridor into the evening hours. Mesoscale boundary collisions
will result in pulsing convection late this afternoon and evening,
with stronger convection being capable of producing downburst
winds of 40-60 mph, frequent lightning strikes, and heavy
downpours. Steering flow should carry convection east-
southeastward at 10-15 mph this afternoon and evening, and any
backbuilding cells that create training downpours could result in
localized flooding at urban locations along the I-95 corridor.
Plenty of early and mid-afternoon sunshine should boost highs to
the low and mid 90s at most locations today, with maximum heat
index values climbing to around 105 degrees before convective
coverage increases later this afternoon.

Convection may dive south-southeastward along the U.S.-301 and
I-95 corridors through the early to mid evening hours tonight,
with shortwave energy progressing across the Deep South
potentially developing at least widely scattered convection
through around midnight across inland portions of southeast GA.
Debris cloudiness may linger overnight due to this shortwave
energy passing overhead. Convection should then dissipate
overnight, with lows falling to the low and mid 70s.

Another active day of convection is anticipated on Thursday as
broad troughing remains in place across the Deep South, along with
a weakening surface boundary along the FL/GA border. Southwesterly
flow will deepen locally, with strong to isolated severe
thunderstorms again possible, especially along the I-95 corridor,
as the Atlantic sea breeze boundary will remain pinned along the
coast throughout the afternoon hours. PWAT values will rise to
around 2 inches throughout our area as additional shortwave energy
progresses eastward across the I-10 corridor during the afternoon
hours. The Weather Prediction Center has placed a good portion of
southeast GA and portions of the I-95 corridor within a slight
risk for excessive rainfall on Thursday afternoon and evening, as
cells will again have a tendency to backbuild as they encounter
mesoscale boundaries such as the Atlantic sea breeze, resulting in
training downpours that could create localized flooding at urban
locations. An earlier start to convection tomorrow should keep
highs in the upper 80s for locations across southeast GA, while
highs again reach the low and mid 90s across most of northeast and
north central FL, where heat index values will again top out
around 105 degrees.

&&

.MARINE...
Issued at 1133 AM EDT Wed Aug 17 2022

A frontal boundary stalled near the Florida and Georgia border
will remain nearly stationary through Thursday evening. Showers
and thunderstorms will move over the near shore waters this
afternoon and evening and again on Thursday afternoon and evening,
with strong to isolated severe storms possible both days. Stronger
thunderstorms will be capable of producing strong winds, frequent
lightning strikes, and reduced visibilities during heavier
downpours. Onshore winds will prevail today, with offshore winds
developing on Thursday morning. Outside of thunderstorm activity,
seas of 2-3 feet will prevail through Friday both near shore and
offshore.

Atlantic high pressure will then lift northward beginning on
Friday, resulting in the frontal boundary lifting slowly north of
our local waters during the weekend. Afternoon and evening showers
and thunderstorms are expected again on Friday, with decreasing
coverage from the weekend through early next week. Prevailing
offshore winds on Friday and Saturday will shift to onshore by
Sunday, with prevailing onshore winds continuing into early next
week. Seas may briefly build to 3-4 feet offshore on Friday night,
with seas otherwise prevailing in the 2-3 foot range both near
shore and offshore this weekend and early next week.

&&

.FIRE WEATHER...
Issued at 1133 AM EDT Wed Aug 17 2022

Light west-northwesterly transport winds at inland locations and
light northeasterly winds at coastal locations will become
westerly, with speeds increasing enough at inland locations this
afternoon for fair to good dispersion values. Poor dispersion
values are expected at coastal locations throughout the day.
Strong to isolated severe thunderstorms will develop for locations
along and east of U.S. Highway 301 late this afternoon through the
early evening hours. Stronger storms will be capable of producing
strong wind gusts, frequent lightning strikes, and heavy downpours
as activity moves southeastward later this afternoon and evening.
Surface and transport winds will then shift to west-southwesterly
on Thursday, with lighter speeds resulting in generally fair
dispersion values inland, while poor values continue at coastal
locations. Strong to isolated severe thunderstorms will likely be
more widespread in coverage on Thursday afternoon and evening.
Southwesterly surface and transport winds will then strengthen
somewhat on Friday, creating good dispersion values at most
locations. Widespread mainly afternoon and evening thunderstorms
are expected to develop again on Friday.

&&

.HYDROLOGY...
Issued at 1133 AM EDT Wed Aug 17 2022

Heavy downpours along the Interstate 95 and U.S. Highway 301
corridors during the afternoon and evening hours each day through
Saturday may create a risk for localized flooding, especially if
downpours move slowly and train over urban locations such as
Brunswick, Jacksonville, and St. Augustine. The Weather Prediction
Center has placed much of southeast GA and portions of coastal
northeast FL within a slight risk for excessive rainfall on
Thursday. A marginal risk for excessive rainfall is expected
across southeast GA on Friday afternoon and evening. Most
locations throughout our area will receive rainfall totals of 1-2
inches through the upcoming weekend, with much higher totals
possible locally, especially along the I-95 corridor.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  72  88  72 /  40  20  80  50
SSI  88  76  87  75 /  60  30  60  60
JAX  92  73  91  73 /  70  40  70  50
SGJ  91  75  91  75 /  60  50  60  50
GNV  94  73  93  73 /  50  40  70  50
OCF  93  74  93  74 /  50  30  60  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
&&

In the hours before

Special weather statement, Aug 17, 1:03 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
203 PM EDT Wed Aug 17 2022

FLZ140-240-171845-
Central Marion FL-Eastern Marion FL-
203 PM EDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of southeastern Marion
County through 245 PM EDT...

At 203 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moss Bluff, or near Lynne, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Juniper Springs, Lynne, Ocklawaha, Moss Bluff and Silver Springs
Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2904 8203 2917 8202 2925 8164 2905 8164
      2905 8166 2901 8166
TIME...MOT...LOC 1803Z 271DEG 13KT 2911 8193

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ENYEDI
Special weather statement, Aug 17, 1:08 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
208 PM EDT Wed Aug 17 2022

FLZ240-340-171845-
Central Marion FL-Western Marion FL-
208 PM EDT Wed Aug 17 2022

...A cluster of thunderstorms will impact portions of southwestern
and central Marion County through 245 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Lakes Estates, moving east at 20 mph.  Additional storms
will be near Ocala and the Interstate 75 corridor moving east at 15
mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ocala, Rainbow Lakes Estates, Ocala Airport, Santos, Belleview and
Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2912 8254 2921 8254 2922 8240 2928 8240
      2916 8202 2905 8203 2904 8234
TIME...MOT...LOC 1808Z 290DEG 16KT 2920 8248

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Aug 17, 1:42 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
242 PM EDT Wed Aug 17 2022

FLZ240-340-171915-
Central Marion FL-Western Marion FL-
242 PM EDT Wed Aug 17 2022

...Strong thunderstorms will impact portions of southwestern Marion
County through 315 PM EDT...

At 242 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Santos to 8 miles southwest of Ocala
Airport. Movement was southeast at 20 mph.

HAZARD...Wind gusts of 45 to 55 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

These storms will remain over mainly rural areas of southwestern
Marion County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2908 8240 2914 8232 2896 8200 2896 8230
TIME...MOT...LOC 1842Z 296DEG 19KT 2908 8218 2908 8232

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ENYEDI

The radar

The Jacksonville radar (KJAX), 157 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 17, 1:45 PM EST
Where
Marion County, 1.39 mi ENE of Santos
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.110, -82.080

Thunderstorm wind downed trees and power lines near SE 80th and SE 42nd Streets SSE of Ocala and north of Belleview. The time of damage was based on radar.

Heavy Rain, Gilchrist

When
August 17, 2:30 PM EST to 5:40 PM EST
Where
Gilchrist County, 5.69 mi NNW of Bell
Reported by
Public
Coordinates
29.820, -82.920

A public weather station near Hatchben (KFLBRANF17) measured 3.72 inches of rainfall from about 3:30 pm local time to 6:40 pm local time.

Thunderstorm Wind, Gilchrist

When
August 17, 4:18 PM EST
Where
Gilchrist County, 3.45 mi N of Bell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.800, -82.870

Trees and power lines were blown down from thunderstorm winds about 3 miles north of Bell.

Thunderstorm Wind, Gilchrist

When
August 17, 4:35 PM EST
Where
Gilchrist County, 1.8 mi E of Trenton
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.620, -82.790

Duke Energy reported thunderstorm wind damage to utility equipment due to fallen trees and/or large limbs along SE 11th Terrace. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
August 17, 4:43 PM EST
Where
Duval County, 0.69 mi N of Plummers
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.190, -81.630

The Jacksonville Electric Authority reported severe thunderstorm wind damage to utility equipment along North Village Grove Drive off of Scott Mill Road. The time of damage was based on radar data.

Thunderstorm Wind, Duval

When
August 17, 4:55 PM EST
Where
Duval County, 2.39 mi SSE of Loretto
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.140, -81.580

The Jacksonville Electric Authority reported severe thunderstorm wind damage to utility equipment along Harp Street, just north of Julington Creek Road. The time of damage was based on radar data.

Thunderstorm Wind, St. Johns

When
August 17, 5:05 PM EST
Where
St. Johns County, 3.84 mi WNW of Sampson Church
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.090, -81.560

The Jacksonville Electric Authority reported severe thunderstorm wind damage along Michaela Street just east of Veteran's Parkway. The time of damage was based on radar data.

Thunderstorm Wind, St. Johns

When
August 17, 6:00 PM EST
Where
St. Johns County, 1.51 mi SSE of Araquey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.930, -81.340

A spotter estimated wind gusts of 60 mph.

Thunderstorm Wind, St. Johns

When
August 17, 6:00 PM EST
Where
St. Johns County, 1.38 mi N of College Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.900, -81.350

Trees were blown down onto power lines from thunderstorm winds. The time of damage was based on radar.

Thunderstorm Wind, St. Johns

When
August 17, 6:05 PM EST
Where
St. Johns County, 0.91 mi SE of Araquey
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.940, -81.340

Trees and power lines were blown down near the county jail along Old Lewis Speedway. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045601, 1045587, 1045588, 1045600, 1045596, 1045597, 1045598, 1045589, 1045602, 1045603.